Annals of Applied Probability

Analysis of SPDEs arising in path sampling part II: The nonlinear case

M. Hairer, A. M. Stuart, and J. Voss

Full-text: Open access


In many applications, it is important to be able to sample paths of SDEs conditional on observations of various kinds. This paper studies SPDEs which solve such sampling problems. The SPDE may be viewed as an infinite-dimensional analogue of the Langevin equation used in finite-dimensional sampling. In this paper, conditioned nonlinear SDEs, leading to nonlinear SPDEs for the sampling, are studied. In addition, a class of preconditioned SPDEs is studied, found by applying a Green’s operator to the SPDE in such a way that the invariant measure remains unchanged; such infinite dimensional evolution equations are important for the development of practical algorithms for sampling infinite dimensional problems.

The resulting SPDEs provide several significant challenges in the theory of SPDEs. The two primary ones are the presence of nonlinear boundary conditions, involving first order derivatives, and a loss of the smoothing property in the case of the pre-conditioned SPDEs. These challenges are overcome and a theory of existence, uniqueness and ergodicity is developed in sufficient generality to subsume the sampling problems of interest to us. The Gaussian theory developed in Part I of this paper considers Gaussian SDEs, leading to linear Gaussian SPDEs for sampling. This Gaussian theory is used as the basis for deriving nonlinear SPDEs which affect the desired sampling in the nonlinear case, via a change of measure.

Article information

Ann. Appl. Probab., Volume 17, Number 5-6 (2007), 1657-1706.

First available in Project Euclid: 3 October 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H15: Stochastic partial differential equations [See also 35R60] 60G35: Signal detection and filtering [See also 62M20, 93E10, 93E11, 94Axx]

Path sampling stochastic PDEs ergodicity


Hairer, M.; Stuart, A. M.; Voss, J. Analysis of SPDEs arising in path sampling part II: The nonlinear case. Ann. Appl. Probab. 17 (2007), no. 5-6, 1657--1706. doi:10.1214/07-AAP441.

Export citation


  • Beskos, A., Roberts, G. O., Stuart, A. M. and Voss, J. (2007). The Metropolis-adjusted Langevin algorithm in path space: Infinite-dimensional sampling. In preparation.
  • Blömker, D., Hairer, M. and Pavliotis, G. A. (2005). Modulation equations: Stochastic bifurcation in large domains. Comm. Math. Phys. 258 479–512.
  • Brzeźniak, Z. and van Neerven, J. (2000). Stochastic convolution in separable Banach spaces and the stochastic linear Cauchy problem. Studia Math. 143 43–74.
  • Cerrai, S. (1999). Smoothing properties of transition semigroups relative to SDEs with values in Banach spaces. Probab. Theory Related Fields 113 85–114.
  • Da Prato, G. and Zabczyk, J. (1992). Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and its Applications 44. Cambridge Univ. Press.
  • Da Prato, G. and Zabczyk, J. (1996). Ergodicity for Infinite Dimensional Systems. Cambridge Univ. Press.
  • Dudley, R. M. (2002). Real Analysis and Probability, 2nd ed. Cambridge Univ. Press.
  • Elworthy, K. D. (1982). Stochastic Differential Equations on Manifolds. Cambridge Univ. Press.
  • Elworthy, K. D. and Li, X.-M. (1994). Formulae for the derivatives of heat semigroups. J. Funct. Anal. 125 252–286.
  • Fernique, X. (1970). Intégrabilité des vecteurs Gaussiens. C. R. Math. Acad. Sci. Paris Sér. A-B 270 A1698–A1699.
  • Graham, R. (1977). Path integral formulation of general diffusion processes. Z. Physik. 26 281–290.
  • Hairer, M. and Mattingly, J. (2006). Ergodicity of the 2D Navier–Stokes equations with degenerate stochastic forcing. Ann. of Math. (2) 164 993–1032.
  • Hairer, M., Stuart, A. M. and Voss, J. (2007). Sampling the posterior: An approach to non-Gaussian data assimilation. Phys. D Nonlinear Phenomena 230 50–64.
  • Hairer, M., Stuart, A. M., Voss, J. and Wiberg, P. (2005). Analysis of SPDEs arising in path sampling, part I: The Gaussian case. Comm. Math. Sci. 3 587–603.
  • Kloeden, P. E. and Platen, E. (1999). Numerical Solution of Stochastic Differential Equations, 3rd ed. Springer, Berlin.
  • Mao, X. (1997). Stochastic Differential Equations and Their Applications. Horwood, Chichester.
  • Maslowski, B. and Seidler, J. (1999). Invariant measures for nonlinear SPDE's: Uniqueness and stability. Arch. Math. 34 153–172.
  • Meyn, S. P. and Tweedie, R. L. (1994). Markov Chains and Stochastic Stability. Springer, New York.
  • Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Springer, Berlin.
  • Reznikoff, M. G. and Vanden-Eijnden, E. (2005). Invariant measures of SPDEs and conditioned diffusions. C. R. Math. Acad. Sci. Paris Ser. I 340 305–308.
  • Robert, C. P. and Casella, G. (1999). Monte Carlo Statistical Methods. Springer, New York,
  • Stuart, A. M., Voss, J. and Wiberg, P. (2004). Conditional path sampling of SDEs and the Langevin MCMC method. Comm. Math. Sci. 2 685–697.
  • Varadhan, S. R. S. (2001). Probability Theory. Courant Institute of Mathematical Sciences, New York.
  • Yosida, K. (1980). Functional analysis, 6th ed. Springer, Berlin.
  • Zabczyk, J. (1989). Symmetric solutions of semilinear stochastic equations. Stochastic Partial Differential Equations and Applications II. Lecture Notes in Math. 1390 237–256. Springer, Berlin.